Reactions 1680, p224 - 2 Dec 2017
Skin necrosis and pancytopenia following
methotrexate toxicity: case report
A 51-year-old man developed skin necrosis and
pancytopenia following methotrexate toxicity.
The man had a medical history of end-stage renal disease
and prurigo nodularis that had failed to respond to topical
steroids and narrowband ultraviolet B phototherapy. He was
started on treatment with methotrexate 7.5 mg/week [route
not stated] for the persistent pruritus after discussion with the
nephrologist. Two weeks later, he presented with a 2 week
history of acute-onset, painful, violaceous plaques involving
the bilateral medial thighs. Ill-defined, violaceous indurated
plaques with central erosion and surrounding scale on the
bilateral medial thighs and inguinal folds were seen on physical
examination. Pancytopenia was observed on lab investigation.
Basal vacuolar change with epidermal apoptosis and oedema,
and a superficial dermal infiltrate consisting of lymphocytes,
neutrophils and eosinophils with mild haemorrhage were seen
in the histopathological examination of a punch biopsy.
The man was given supportive treatment and the cell counts
returned to baseline. While the cutaneous healed after
discontinuation of methotrexate.
Author comment: "Ours is the seventh reported case of
[methotrexate]-induced cutaneous erosions in a patient
Merkel EA, et al. Painful, violaceous plaques in a patient with pruritus. Clinical
and Experimental Dermatology 42: 931-933, No. 8, Dec 2017. Available from:
URL: http://onlinelibrary.wiley.com/doi/10.1111/ced.13249/full - USA
Reactions 2 Dec 2017 No. 16800114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved